Alert archive / North Dakota / River Flood Warnings in 2010
River Flood Warning 32, NWS Grand Forks, ND
NWS Grand Forks, ND issued this river flood warning at Mar 22, 2010, 2:04 AM CDT for Walsh County, North Dakota. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Mar 22, 2010, 2:04 AM CDT (07:04 UTC)
- Expired
- Mar 22, 2010, 7:42 PM CDT
- In force
- 18 hr
- Issued by
- NWS Grand Forks, ND
- Flood severity
- Moderate
County Walsh County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 98 km from the middle of the area, began a volume at 07:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Park River at Grafton (GRNN8). The gauge peaked at 12.29 ft at Mar 22, 2010, 1:00 PM CDT.
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 05090000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this river flood warning went out at Mar 21, 10:00 PM CDT, 4 hours 4 minutes earlier.
Area forecast discussion, Mar 21, 10:00 PM CDT, 4 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 1000 PM CDT SUN MAR 21 2010 .HYDROLOGY... ICE JAMS HAVE DEVELOPED ON THE SHEYENNE RIVER AROUND LISBON. LOCAL FLUCTUATIONS IN WATER LEVEL CAN BE EXPECTED...BUT BASED ON PAST JAMS AT THAT LOCATION...THERE IS A STRONG POSSIBILITY THAT THE RIVER WILL RISE TO AT LEAST 18.5 FEET BEFORE THE JAM BREAKS. EVEN WHEN ONE JAM DOES BREAK...IT IS POSSIBLE THAT OTHERS WILL DEVELOP DOWNSTREAM. FOR THIS REASON A FLASH FLOOD WARNING WAS ISSUED FOR CENTRAL RANSOM COUNTY UNTIL NOON CDT. THE RIVER FLOOD WARNING AT LISBON WAS ALSO UPGRADED SINCE MODERATE FLOOD STAGE OF 17.0 FEET WILL BE EXCEEDED LOCALLY. MODERATE TO MAJOR FLOODING CONTINUES ALONG THE RED RIVER FROM WAHPETON TO OSLO...AND IS ON TRACK TO OCCUR FROM DRAYTON TO PEMBINA BY NEXT WEEKEND. THE BROAD AND RELATIVELY LONG-DURATION CREST WAVE OF THE RED RIVER PASSED THE FARGO...MOORHEAD AREA DURING THE DAY SUNDAY...AND IS IN THE HALSTAD AREA TONIGHT. THE CREST IS EXPECTED TO REACH GRAND FORKS ON TUESDAY...THE OSLO AREA BY THURSDAY...THE DRAYTON AREA NEXT WEEKEND...AND PEMBINA BY THE END OF THE MONTH. NO SIGNIFICANT PRECIPITATION IS EXPECTED TO INFLUENCE THESE LEVELS THIS WEEK. HOWEVER...ICE REMAINS IN THE MAIN CHANNEL FROM OSLO NORTH TO THE CANADIAN BORDER...AND THIS MAY CAUSE LOCAL FLUCTUATIONS IN WATER LEVEL IN THAT STRETCH OF RIVER. NOTE THAT SINCE THE CREST WAVE ON THE RED RIVER IS SO BROAD...WATER LEVELS WILL INCH UP VERY SLOWLY AS IT REACHES INDIVIDUAL LOCATIONS. THIS WILL BE ESPECIALLY TRUE AT GRAND FORKS SINCE WATER FROM THE RED LAKE RIVER IS SLOWLY MOVING OUT OF THE AREA...WHILE THE CREST WAVE FROM THE MAINSTEM RED RIVER WILL NOT REACH THE AREA UNTIL TUESDAY. WARMER TEMPERATURES MONDAY MAY CAUSE SOME SNOWMELT RUNOFF AGAIN ALONG THE SHEYENNE RIVER FROM VALLEY CITY TO LISBON...BUT MOST OTHER TRIBUTARIES TO THE RED RIVER WILL HOLD STEADY OR SLOWLY FALL THE NEXT SEVERAL DAYS. BACKWATER FROM THE MAIN STEM RED WILL PROLONG HIGH STAGES AT WEST FARGO...HARWOOD...HENDRUM...SHELLY AND CLIMAX. AREAL FLOOD WARNINGS CONTINUE FOR ALL COUNTIES ALONG THE RED RIVER AS OVERLAND FLOODING CONTINUES TO MAKE ITS WAY INTO THE RIVER SYSTEM. SOUTH BOUND LANES OF INTERSTATE 29 HAVE WATER OVER THEM JUST SOUTH OF HARWOOD. THE RIVER GAGE AT HAWLEY IS MALFUNCTIONING. A SECONDARY SENSOR INDICATES THAT THE RIVER IS STILL FALLING AND SHOULD FALL BELOW FLOOD STAGE ON MON...AS FORECAST. && .AVIATION...UPDATE FOR 00Z TAFS... MAINLY VFR CONDITIONS EXPECTED THROUGH TAF PD WITH AN INCREASE IN MID AND HIGH CLOUDS. EXCEPTION WILL BE KDVL...WHERE APPROACHING LOW PRES AND COLD FRONT WILL BRING AN INCREASE IN MVFR CIGS AFT 18Z...POSSIBLY SOME IFR CIGS WITH -RA AFT 20Z. WINDS WILL GENERALLY BE FROM A SRLY COMPONENT THROUGH THE PD. && .SHORT TERM... INCREASED CLOUD COVER TONIGHT DUE TO EXTENSIVE HIGH CLOUDS SPREADING EAST OVER ND INTO WRN MN. THIS MAY HOLD MINS UP A BIT SO UPPED LOWS A FEW DEGREES FROM PREV FCST...MAINLY IN THE VALLEY....AS DEW PTS ARE HIGHEST DUE TO ALL THE WATER. OTHER THAN THAT NO CHANGES NEEDED. ON MON AND TUE...A CLIPPER STARTS MOVES THROUGH THE N PLAINS... BRINGING A CHANCE OF RAIN ON MON AFTERNOON. THEN...AS THE LOW PASSES AND COLDER AIR RETURNS TO THE N PLAINS ON MON NIGHT AND TUE...EXPECT PCPN TO CHANGE FROM RAIN TO A RAIN/SNOW MIX AND EVEN TO SNOW BEFORE ENDING TUE AFTERNOON. PCPN TOTALS WILL BE LIGHT...WITH LESS THAN ONE TENTH OF AN INCH EXPECTED AND A DUSTING AT BEST FOR ANY SNOWFALL ACCUMULATION. ANOTHER HIGH PRESSURE RIDGE BUILDS IN FOR TUE NIGHT AND WED... KEEPING THE AREA DRY...WITH TEMPERATURES NEAR NORMAL. .LONG TERM... THE MAIN CHALLENGES IN THE LONG TERM FORECAST ARE THE TEMPERATURES. THE SUN IS BECOMING EVER MORE POWERFUL...SO CLOUD COVER WILL BE VERY IMPORTANT TO THE TEMPERATURE FORECAST. PLUS...THE TIMING AND STRENGTH OF A COLD FRONT WED NIGHT WILL REALLY AFFECT TEMPERATURES TOO. THE MODELS ARE IN DECENT AGREEMENT...EXCEPT FOR THE GEM WHICH SEEMS TOO WARM. THEREFORE...LEANED ON THE GFS AND ECMWF. IT CURRENTLY LOOKS LIKE A COLD FRONT ASSOCIATED WITH THE ALBERTA CLIPPER WILL SWING THROUGH THE N PLAINS WED NIGHT. WOULD NOT BE SURPRISED IF THIS TIMING CHANGES OVER THE COMING DAYS...BUT THE MODELS ARE IN GOOD AGREEMENT RIGHT NOW WITH WED NIGHT. THIS WILL BRING HIGH PRESSURE AND COOLER WEATHER THU AND THU NIGHT. THE HIGH PRESSURE SHOULD ADVANCE E THU NIGHT. THIS COULD BE FOLLOWED BY A LOW PRESSURE SYSTEM THAT WILL DEVELOP E OF THE ROCKIES... INCREASING CLOUD COVER FOR FRI. THERE IS A SLIGHT CHANCE OF PRECIPITATION FRI AND FRI NIGHT...PROBABLY A MIX OF SNOW AND RAIN...BUT IT DOES NOT APPEAR TO BE ANYTHING HEAVY. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...AREAL FLOOD WARNING FOR RICHLAND...RANSOM...SARGENT...CASS... BARNES...TRAIL...STEELE...GRIGGS...GRAND FORKS...EASTERN WALSH... AND PEMBINA COUNTIES. MN...AREAL FLOOD WARNING FOR KITTSON...WESTERN MARSHALL...WESTERN POLK...NORMAN...CLAY AND WILKIN COUNTIES. && NG/G2/DLH/JK
Hazardous weather outlook, Mar 21, 5:50 AM CDT, 20 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 550 AM CDT SUN MAR 21 2010 MNZ001>004-007-029-NDZ008-016-027>030-038-039-049-052-053-221100- WEST POLK-NORMAN-CLAY-KITTSON-WEST MARSHALL-WILKIN-PEMBINA- EASTERN WALSH COUNTY-GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS- RANSOM-SARGENT-RICHLAND- 550 AM CDT SUN MAR 21 2010 ...AREAL FLOOD WARNINGS REMAIN IN EFFECT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT AREAL FLOODING CONTINUES TO RESULT IN NUMEROUS ROAD CLOSURES IN LOW LYING AREAS ACROSS THE ENTIRE RED RIVER VALLEY. INFORMATION ON RIVER FLOODING CAN BE FOUND IN FLOOD WARNINGS AND FLOOD STATEMENTS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE WILL BE A CHANCE FOR SOME SNOW OR RAIN MONDAY AND TUESDAY THROUGHOUT THE RED RIVER VALLEY. EXPECT MAINLY RAIN IN THE SOUTHERN VALLEY WITH A MIX OF RAIN AND SNOW IN THE NORTH. THIS STORM SHOULD PRODUCE LIGHT PRECIPITATION AMOUNTS...AND NO MAJOR STORMS ARE IN SIGHT. FLOODING WILL REMAIN A CONCERN THROUGH NEXT WEEK THROUGHOUT THE RED RIVER VALLEY AS WATER IN THE RIVER SYSTEMS CONTINUES TO FLOW. .SPOTTER INFORMATION STATEMENT... PLEASE REPORT FLOODING TO LOCAL LAW ENFORCEMENT OR THE NATIONAL WEATHER SERVICE. NDZ006-007-014-015-024-026-054-221100- TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-NELSON-WESTERN WALSH COUNTY- 550 AM CDT SUN MAR 21 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT INFORMATION ON RIVER FLOODING CAN BE FOUND ON FLOOD WARNINGS AND FLOOD STATEMENTS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE WILL BE A CHANCE FOR SOME SNOW OR RAIN MONDAY AND TUESDAY IN THE DEVILS LAKE BASIN. THIS STORM SHOULD PRODUCE LIGHT PRECIPITATION AMOUNTS...AND NO MAJOR STORMS ARE IN SIGHT. INFORMATION ON RIVER FLOODING CAN BE FOUND ON FLOOD WARNINGS AND FLOOD STATEMENTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. MNZ005-006-008-009-013>017-022>024-027-028-030>032-040-221100- ROSEAU-LAKE OF THE WOODS-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON- RED LAKE-EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WEST OTTER TAIL- EAST OTTER TAIL-WADENA-GRANT- 550 AM CDT SUN MAR 21 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS THE CHANCE FOR RAIN OR SNOW IN WESTERN MINNESOTA MONDAY AND TUESDAY...ALTHOUGH PRECIPITATION AMOUNTS WILL BE LIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. DK
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 22, 11:13 AM CDT | Areal Flood Warning | FGF | Clay, Kittson, Marshall, Norman, Polk | 7 days |
| Mar 21, 9:43 PM CDT | Flash Flood Warning | FGF | Ransom | 13 hr |
Nearby
River Flood Warnings in North Dakota, 2010Every river flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.